Alert archive / Idaho / Special Weather Statements in 2013

Special Weather Statement, NWS Missoula, MT

August 2, 2013Lewis County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 2, 2013, 8:02 PM PDT for Lewis County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 8:02 PM PDT (03:02 UTC)
Expired
Aug 2, 2013, 8:45 PM PDT
In force
43 min
Issued by
NWS Missoula, MT

County Lewis County, ID

The radar

The Pendleton radar (KPDT), 186 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WWUS85 KMSO 030302
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
902 PM MDT FRI AUG 2 2013

IDZ007-008-030345-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
802 PM PDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 845 PM
PDT...

AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF WHITE BIRD...OR 20 MILES
WEST OF GRANGEVILLE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
COTTONWOOD AND FENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4602 11656 4601 11654 4607 11653 4617 11645
      4603 11616 4576 11647 4586 11669
TIME...MOT...LOC 0302Z 214DEG 11KT 4589 11651

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:20 PM PDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 2, 1:20 PM PDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
220 PM MDT Fri Aug 2 2013

.DISCUSSION...
Tonight and Saturday...A very slow moving upper level low system
will continue to circulate moisture into northwest Montana from
southern Alberta and eastern Montana. Occasional light rainfall is
expected in these northern zones with continued cloudy, cool, more
stable conditions. On the other hand, the atmosphere will be
somewhat drier, but more unstable across north-central Idaho and
west-central Montana which falls under a more westerly flow aloft.
The farther south you go, the drier the atmosphere becomes and
therefore the southeast tip of Lemhi county will remain virtually
dry. Temperatures will show a warming trend as moisture decreases
overall and we see more sun breaks during the afternoon.

Sunday...A ridge of high pressure will be building back into the
Northern Rockies region. A warming and drying trend is back in the
forecast with high temperatures returning to the 80s. Any chance
of precipitation will be confined to near the Canadian border.

A weak upper ridge will be a pretty persistent feature over the
Northern Rockies through the coming work week. A deep upper low
over central Canada will keep the ridge from strengthening, and
even direct an occasional short wave disturbance south along the
divide. so this is where a continued mention of some
shower/thunderstorm activity will be placed. And by midweek,
models suggest an increase in subtropical moisture moving up
through the ridge, thus providing a threat of thunderstorms across
the entire region. Temperatures will be seasonable, or generally
in the 80s in the valleys during the day.

&&

.AVIATION...The band of steady precipitation will continue to
linger around northwest Montana, so KGPI should see fairly
consistent rain through tonight. Expect a decreasing trend in
showers starting around 00Z Saturday. Ceilings and visibilities
will be reduced throughout much of the day, then improving later
this evening. KMSO will continue to see the occasional
shower/mountain obscuration, and even a possible thunderstorm or
two through the evening. KBTM and KSMN could see an isolated
shower or thunderstorm through this evening as the atmosphere
destabilizes.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 2, 8:02 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
902 PM MDT FRI AUG 2 2013

IDZ007-008-030345-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
802 PM PDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 845 PM
PDT...

AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF WHITE BIRD...OR 20 MILES
WEST OF GRANGEVILLE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
COTTONWOOD AND FENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4602 11656 4601 11654 4607 11653 4617 11645
      4603 11616 4576 11647 4586 11669
TIME...MOT...LOC 0302Z 214DEG 11KT 4589 11651

Nearby

Special Weather Statements in Idaho, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.